Washington, 2012Heavy Snow in Washington, March 20 to 22, 2012
March 20 to 22, 2012 · NWS PQR · 1 event in 1 county or zone
resulting in areas of heavy snow.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific frontal system brought cold air and low snow levels to the South Washington Cascades...resulting in areas of heavy snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 20, 7:52 AM PST, 5 hours 8 minutes earlier.
Area forecast discussion, Mar 20, 7:52 AM PST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
852 AM PDT TUE MAR 20 2012
.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS THE REGION TODAY BEFORE
STALLING JUST SOUTH OF LANE COUNTY. A COUPLE OF WAVES WILL BRING
PERIODS OF ENHANCED PRECIPITATION TONIGHT THROUGH WEDNESDAY NIGHT.
SNOW LEVELS WILL LOWER ACROSS THE NORTH TONIGHT AS THE FRONT SAGS
SOUTHWARD. EXPECT HEAVY SNOW IN THE CASCADES...AND POSSIBLY THE
FOOTHILLS AND COAST RANGE WEDNESDAY AND THURSDAY. COOL AND SHOWERY
WEATHER IS EXPECTED THURSDAY AND FRIDAY.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS A COLD FRONT JUST REACHING THE
NORTHERN OREGON COAST THIS MORNING. SHOWERS AND COOLER AIR ARE OVER
THE SW WASHINGTON COAST IN THE WAKE OF THE FRONT WHEREAS LIGHT
STRATIFORM RAIN CONTINUES AHEAD OF THE FRONT. THE FRONT WILL MOVE
SOUTHEASTWARD ACROSS NW OREGON TODAY WITH MOIST ONSHORE FLOW
SUPPORTING OROGRAPHIC ENHANCEMENT FOR THE HIGHER ELEVATIONS AND SOME
SHADOWING FOR LESS QPF IN THE VALLEYS. THIS SHOULD KEEP THE SNOW
GOING IN THE CASCADES THROUGH THE DAY. THE MODELS SHOW SNOW LEVELS
DROPPING SOME TODAY BUT THEY SEEM A BIT LOW COMPARED TO THICKNESS
VALUES AND THE CONTINUED SOUTHWESTERLY FLOW ALOFT.
SATELLITE SHOWS SHOW A SURFACE WAVE DEVELOPING AROUND 160W. MODELS
SHOW THAT THIS WAVE WILL CATCH UP WITH THE FRONT TONIGHT AND
REINFORCE THE FRONT ACROSS SOUTH AND CENTRAL OREGON LATE TONIGHT.
THIS WILL INCREASE THE RAIN AND MOUNTAIN SNOW WHICH WILL BE HEAVY AT
TIMES. THE FOCUS OF THE HEAVIEST PRECIPITATION APPEARS TO BE SOUTH OF
THE COLUMBIA RIVER.
SNOW LEVELS CONTINUE TO BE THE MAIN SHORT TERM FORECAST CHALLENGE.
NAM IS THE COOLEST OF THE MODELS AND LOWERS THE SNOW LEVELS TO THE
NORTH OF THE COLD FRONT MORE THAN THE GLOBAL MODELS...BUT NOT SURE
THAT THE NAM IS MOVING THE FRONT A LITTLE TOO FAR SOUTH TOO SOON. NAM
IS THE OUTLIER WITH FORECASTING UNSEASONABLY LOW SNOW LEVELS AND
LEANING TOWARDS THE GFS FOR NOW. HOWEVER...SNOW LEVELS STILL NEED
TO BE MONITORED CLOSELY. WILL LIKELY NEED SOME WINTER WEATHER
ADVISORIES OR WINTER STORM WARNINGS FOR THE NORTHERN COAST RANGE AND
FOOTHILLS...BUT LANE COUNTY MAY STAY IN THE SLIGHTLY WARMER AIR ALONG
THE LEADING EDGE OF THE FRONT.
THE SURFACE WAVE LINGERS INTO WEDNESDAY...THEN ONE MORE GOOD UPPER
SHORT WAVE SWINGS IN LATER WEDNESDAY AND WEDNESDAY NIGHT. THIS SHORT
WAVE CAUSES THE FRONT TO PIVOT AND BECOME MORE NORTH SOUTH ORIENTED
AS IT PUSHES ONSHORE AND THROUGH OUR FORECAST AREA BY THURSDAY
MORNING. THIS WILL CONTINUE THE RATHER HEAVY PRECIPITATION INTO EARLY
THURSDAY. SNOW LEVELS WILL REMAIN LOW IN THE COAST RANGE AND THE
FOOTHILLS. THE STRONG FORCING AND HEAVY PRECIPITATION RATES AS THE
FRONT MOVES THROUGH WEDNESDAY NIGHT COULD LOWER THE SNOW LEVEL TO
VERY LOW LEVELS AS IT MOVES THROUGH.
ALL IN ALL THIS IS A VERY MESSY SYSTEM AND WILL NEED TO BE MONITORED
CLOSELY...AS THERE ARE A COUPLE OF OPPORTUNITIES FOR THE SNOW LEVEL
TO GET VERY LOW AGAIN...LATER TONIGHT AND EARLY WEDNESDAY AND AGAIN
WEDNESDAY NIGHT.
THE RAIN WILL BE HEAVY AT TIMES TONIGHT THROUGH EARLY THURSDAY...AND
THERE IS THE POTENTIAL FOR MINOR FLOODING OF LOCAL STREAMS AND
RIVERS TONIGHT AND WEDNESDAY.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
COMPARED WITH THE RECENT PAST AND PRESENT...EXTENDED PERIOD EXPECTED
TO BE RELATIVELY QUIET. LATE IN THE WEEK...GFS AND ECMWF AGREE ON THE
UPPER TROUGH DIGGING S OFFSHORE. THIS SUGGESTS LOWER POPS ARE IN
ORDER...BUT WITH THE UPPER FLOW STILL OPEN TO THE S FRI INTO
SAT...WILL NEED TO KEEP SOME MENTION OF SHOWERS IN. WITH LOW LEVEL
OFFSHORE FLOW FRI...EXTENDED PERIOD WILL BEGIN ON THE COOL SIDE WITH
LOW SNOW LEVELS...BUT AS WARMER AIR MOVES UP FROM THE S...WILL SEE A
MODERATION OF TEMPS CLOSER TO SEASONAL NORMALS BY SAT. 12Z
OPERATIONAL GFS BRINGS MOISTURE BACK N BY SUN...WHILE ECMWF TENDING
TOWARDS A DEEPER CUTOFF THAT DOES NOT OPEN UP UNTIL MON. GIVEN THE
DIFFERENCES...WILL TREND TOWARDS CLIMATOLOGY FROM SUN ON.
&&
.AVIATION....DESPITE MIX OF VFR AND MVFR ACROSS REGION THIS AM...
TODAY WILL BE MOSTLY A BAD DAY FOR FLYING. MVFR WITH RAIN STILL
DOMINATING S OF A KONP TO KUAO LINE...WITH VFR TO THE N WITH ONLY
SPOTTY RAIN...MAINLY DUE TO A NEARLY STALLED FRONTAL BOUNDARY NOW
SITTING OVER SW INTO N CENTRAL OREGON. STRONG WLY FLOW ALOFT
TODAY WILL PROVIDE GOOD MIXING AND A LITTLE DOWNSLOPE OFF THE
COAST RANGE...ALLOWING MOST INLAND TAF SITES TO IMPROVE TO VFR
THIS AFTERNOON. HOWEVER...ANOTHER ROUND OF RAIN AND MVFR WILL
OVERTAKE REGION AFTER 03Z AS ANOTHER LOW TRACKS ALONG THE FRONT
ACROSS W OREGON. MTNS AND HIGHER TERRAIN WILL BE OBSCURED IN
CLOUDS AND PRECIP THROUGH 18Z WED. WATCH FOR VERY LOW ELEVATION
SNOW LATE TONIGHT AND WED AM N OF A KONP TO KVUO TO K4S2 LINE.
KPDX AND APPROACHES...VFR WILL MOSTLY DOMINATED TODAY...WITH ONLY
BRIEF SPOTS OF MVFR CIGS THIS AM. RAIN WILL INCREASE AGAIN AFTER
03Z...WITH MVFR RETURNING BY 05Z. MVFR REMAINS WITH PRECIP THROUGH
REST OF TONIGHT. SOME CONCERN TO WHETHER OR NOT WILL SEE WET SNOW
AGAIN AFTER 10Z AS AIR MASS COOLS...BUT AT THIS TIME WILL GO WITH
NO ACCUMULATIONS WED AM. ROCKEY.
&&
.MARINE...GALE FORCE GUSTS CONTINUE THIS AM...BUT WILL GRADUALLY
EASE BY EARLY AFTERNOON. AFTERWARDS...WINDS GUSTING 25 TO 30 KT
FOR MOST PART THROUGH THIS EVENING. WINDS WILL EASE BACK UNDER 20
KT AFTER MIDNIGHT.
MAIN CONCERN IS HEIGHT OF SEAS. CURRENTLY AT 11 TO 13 FT. HOWEVER
BUOY 46005 NOW AT 31 FEET AT 14 TO 15 SECONDS. THIS ABOUT 4 TO 6
FEET HIGHER THAN MODELS THOUGHT. SO...BOTTOM LINE IS W SWELL OF
23 TO 25 FEET WILL ARRIVE TO THE COASTAL SURF ZONE THIS EVENING.
HAVE ADJUSTED GRIDS ACCORDINGLY. WILL ALSO ISSUE HIGH SURF
ADVISORY FOR THIS SWELL FOR TONIGHT INTO EARLY WED AM. WED
AM...SWELL WILL BE EASING BACK TO NEAR 20 FT...THEN BACK INTO THE
TEENS BY EARLY WED AFTERNOON.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 6 PM THIS EVENING TO 9 AM PDT WEDNESDAY
FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
WINTER STORM WARNING UNTIL 11 PM PDT WEDNESDAY FOR CASCADES IN
LANE COUNTY-NORTHERN OREGON CASCADES.
WA...HIGH SURF ADVISORY FROM 6 PM THIS EVENING TO 9 AM PDT WEDNESDAY
FOR SOUTH WASHINGTON COAST.
WINTER STORM WARNING UNTIL 11 PM PDT WEDNESDAY FOR SOUTH
WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL NOON PDT TODAY FOR COASTAL WATERS FROM CAPE
SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.
GALE WARNING UNTIL 10 AM PDT THIS MORNING FOR COASTAL WATERS
FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM
PDT WEDNESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 20, 4:12 AM PST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
512 AM PDT TUE MAR 20 2012
ORZ011-013-WAZ019-211515-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
512 AM PDT TUE MAR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING IN EFFECT. SEE PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER STORM WARNING IN EFFECT UNTIL 11 PM WEDNESDAY NIGHT. SEE
PDXWSWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-211515-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
512 AM PDT TUE MAR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT UNTIL 10 AM THIS MORNING. SEE PDXCWFPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003-004-009-010-012-014-WAZ020-023-040-211515-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
512 AM PDT TUE MAR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW IS POSSIBLE LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ACCUMULATING SNOW IS LIKELY WEDNESDAY INTO THURSDAY MORNING.
SEVERAL INCHES OF SNOW IS POSSIBLE DURING THIS PERIOD. SNOW LEVELS
WILL BE LOWERING TO NEAR 1000 FEET NORTH TO 1500 OR 2000 FEET
SOUTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-005>008-WAZ021-022-039-211515-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
512 AM PDT TUE MAR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Heavy Snow, South Washington Cascades
- When
- March 20, 1:00 PM PST to March 22, 7:00 AM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- SNOTEL
The Spencer Meadows SNOTEL site measured 22 inches of new snow. Heavy snow was also measured at the Surprise Lakes SNOTEL site with 20 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, March 20 to 26, 20122 deaths · 1 injured · $1.5 million · 1 in hail · 23 events
- Flash Flooding and Flooding in Texas, March 20 to 28, 20121 death · $1.9 million · 0.88 in hail · 9 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 28, 20121 injured · $11 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 21, 2012$2.2 million · EF1 · 58 events
- Damaging Winds in Texas, March 20, 2012$305,000 · 70 kt wind · 7 events
- Flash Flood and Hail in North Carolina, March 20, 2012$100,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Texas, March 20, 2012$74,000 · 62 kt wind · 8 events
- Flooding in Missouri, March 20 to 21, 2012$52,000 · 15 events
- Heavy Snow in Oregon, March 20 to 22, 2012$75,000 · 7 events
- Lightning Strike in North Carolina, March 20, 2012$50,000 · 1 event
- Flash Flooding and Hail in Virginia, March 20, 20121 in hail · 19 events
- Flash Flooding and Damaging Wind in Texas, March 20 to 21, 201252 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372312.